Get E-Book on COVID-19

Q. Can I use Metformin for diabetes prevention and weight loss?

Answered by
Dr. Akshay Upadhyay
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 14, 2017

Hello doctor,

I read over the internet that tablet Metformin helps decrease the weight and prevents the onset of diabetes. Both my parents are diabetics and I weigh 70 kg. Hence, I want to use Metformin for diabetes prevention and weight loss. Yesterday, I took 500 mg and I do not feel any problems or side effects. I want to take it for another six months. Please guide me well in this.

Dr. Akshay Upadhyay

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

  • I suggest you do not take the tablet if you are not clinically diagnosed as diabetic as it could lead to serious problems. I would strongly advise you to not to take it anymore.
  • To prevent diabetes, one has to change the lifestyle like diet, and have to do exercise or yoga on a regular basis.
  • You should avoid junk food, oily and spicy food, include vegetables and fruits in your diet.
  • If you want, you can get some tests done to check if you are diabetic or not which I can write down.
  • For weight loss, the best method is diet control and physical activities.
  • Investigations to be done: 
  1. Sugar fasting.
  2. Sugar postprandial.
  3. Complete blood count.

Hope this information was helpful.

For further queries consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician



Was this answer helpful?

 | 

Thank you doctor,

But, I read that Metformin is clinically proven to help in diabetes prevention and aids in weight loss. It is also a low hypoglycemic agent. So, just 500 mg should not be a problem. Am I right? I am hoping for an expert answer from you.

Dr. Akshay Upadhyay

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • I would say that yes, Metformin is helpful in diabetic patients, but weight loss is not the main action of the medicine, but a side effect of the drug, which in the long-term may sometimes also lead to anorexia.
  • We are currently not using it for the prevention of diabetes. It is mainly used for diabetics only because in both the conditions if it is not taken with proper nutrition and advice, it may lead to hypoglycemia and also peripheral neuropathy as it decreases the level of vitamin B12.
  • So, I stand by what I said earlier. Do not take the drug without proper investigations.

Hope this information was helpful.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Related Questions:
What are the reasons for hypoglycemia?
My husband had five episodes of hypoglycemia in a single day. What could be causing all these?
Diabetes Mellitus and Oral Health
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Diabetes and Eyes

Article Overview: Diabetes is one of the leading cause for permanent blindness. It is very essential for us to know to avoid the complications of diabetes. Micro-vascular complications will involve eyes, kidneys and nerves in common. But early detection and prevention will avoid permanent disability. Read Article


Dr. Pratap Vgm
Diabetologist

"EYES are the most beautiful organs created by nature which enables us to have vision. It is very important factor for individuals to be independent in their life" Diabetes is a metabolic syndrome entity which is characterized by hyperglycemia, high blood pressure and dyslipedemia. It causes variou...  Read Article

Is it necessary to take medicines for tricuspid regurgitation and aortic stenosis separately?

Query: Hello doctor,My wife aged 72, weight 65 kg, is a diabetic type 2 for the past six years, hypertensive for the past two years, is suffering from moderate tricuspid regurgitation, aortic valve sclerosis, and pulmonary hypertension for the past two years. Her systolic function is good and there is no d...  Read Full »

My mom's diabetes medicines are making her feel dizzy and weak. Please help.

Query: Hi doctor, My mother is 53 years old. She is a diabetic and under medication. Her list of medications is as follows: For diabetes, Glyciphage SR 1 gm (1-0-1) and Volibo 0.2 (0-1-0). For cholesterol, Stator 10 (0-0-1) and for stamina, Stamina-OD (1-0-0). Under medication, her sugar levels before ...  Read Full »

Also Read


COVID-19 Testing
COVID-19 testing includes analyzing patient samples to determine current or past infections with SARS-CoV-2. Read the ar...  Read more»
I feel a restlessness in my legs, which decreases my sleep quality. How to get a refreshing sleep?
Hello doctor, I cannot get refreshing sleep some days in a week, and some days it is good. I also have difficulty sleep...  Read more»
I have redness in my eyes. How to stop it from getting redder?
Hello doctor,I am a 16-year-old boy. I have a problem with my eyes, and I had this problem for a very long time. I do no...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.